Texas, 2008

Damaging Winds in Texas, August 3, 2008

August 3, 2008 · NWS HGX · 8 events in 6 counties and zones

A series of storms and outflow boundaries originating to the north and northeast of our area moved to the southwest and generated some strong winds across portions of southeast Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$93,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A series of storms and outflow boundaries originating to the north and northeast of our area moved to the southwest and generated some strong winds across portions of southeast Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 3, 12:16 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 3, 12:16 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
116 PM CDT SUN AUG 3 2008

.UPDATE...
UPDATE FORTHCOMING TO INCLUDE THE SEVERE THUNDERSTORM WATCH IN
EFFECT UNTIL 8 PM.

40

&&

.PREV DISCUSSION... /ISSUED 1046 AM CDT SUN AUG 3 2008/

DISCUSSION...
THE MESO HIGH THAT WAS BEHIND THE EARLIER MCS HAS MOVED OVER SE TX
LATE THIS MORNING. EXPECT THE HIGH TO QUICKLY PUSH SOUTHWARD WITH
SOUTH TO SOUTHWEST WINDS RETURNING TO THE ENTIRE FORECAST AREA BY
EARLY THIS AFTERNOON.

TWO ITEMS OF CONCERN FOR THE REMAINDER OF TODAY AND TONIGHT ARE
AFTERNOON HIGH TEMPERATURES AND A CHANCE FOR AFTERNOON AND MAINLY
EVENING THUNDERSTORMS. PERSISTENCE...TRENDS...AND THE MOS GUIDANCE
ALL SUGGEST THAT HIGH TEMPERATURES OVER THE NORTHWESTERN THIRD OF
COUNTIES WILL REACH CLOSE TO THE HIGH RECORDED YESTERDAY...BETWEEN
100 AND 103. HIGHS LOOK TO REACH THE UPPER 90S TO NEAR 100 OVER
THE CENTRAL SET OF COUNTIES...WHILE THOSE AT THE COAST MAY GET
SOME RELIEF OF THE CLOUD COVER CAN PERSIST. HOWEVER...WITH
SOUTHWESTERLY WINDS THESE MAY REACH INTO THE LOWER 90S.

THE ATMOSPHERE WAS PRETTY WORKED OVER FROM THE EARLY MORNING
CONVECTION. HOWEVER...LOOKING BACK TOWARD MS AND EASTERN LA...
ANOTHER ROUND OF THUNDERSTORMS WERE DEVELOPING. THE 4 KM WRF AND
THE OPERATIONAL GFS AND NAM ALL INDICATE THESE WILL PUSH
SOUTHWESTWARD INTO SE TX LATER THIS AFTERNOON AND INTO THIS
EVENING. THE 12Z JAN AND SHV SOUNDINGS BOTH AGREE WITH THE NAM
BUFR AND GFS BUFR IN DEVELOPING AN INVERTED V SOUNDING BY MID
AFTERNOON AS THE TEMPERATURES WARM TOWARD 100. WITH THIS IN MIND
WILL GO WITH ISOLATED CHANCES THIS AFTERNOON AND TONIGHT. BECAUSE
OF THE SOUNDING WILL UPDATE THE HAZARDOUS WEATHER OUTLOOK TO
INCLUDE THE POSSIBILITY OF STRONG STORMS. WILL REASSESS THE POPS
FOR TONIGHT IN THE AFTERNOON PACKAGE.

40

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)     103  76 102  76  96 /  30  40  10  10  50
HOUSTON (IAH)              99  76  98  77  91 /  60  50  20  40  60
GALVESTON (GLS)            92  80  89  81  87 /  30  30  30  50  60

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...40
Hazardous weather outlook, Aug 3, 10:27 AM CST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1127 AM CDT SUN AUG 3 2008

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-041300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
1127 AM CDT SUN AUG 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

...SLIGHT CHANCE OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
THIS EVENING EAST OF INTERSTATE 45...

.DAY ONE...TODAY AND TONIGHT

BY THE MID AFTERNOON...ISOLATED THUNDERSTORMS ARE POSSIBLE MAINLY
EAST OF INTERSTATE 45. IN ADDITION...A SQUALL LINE IS EXPECTED TO
DEVELOP AND MOVE TO THE SOUTHWEST INTO THE EASTERN COUNTIES LATER
THIS AFTERNOON AND EVENING. THE AIRMASS OVER SOUTHEAST TEXAS WILL
BECOME UNSTABLE AS THE TEMPERATURES REACH INTO THE UPPER 90S TO
AROUND 100. THE POTENTIAL EXISTS FOR STRONG WINDS TO ACCOMPANY ANY
THUNDERSTORMS THAT DEVELOP. RAINFALL ACCUMULATIONS SHOULD AVERAGE
LESS THAN ONE HALF INCH.

.DAYS TWO AND THREE...MONDAY AND TUESDAY

AN AREA OF SHOWERS AND THUNDERSTORMS IN THE NORTHERN GULF OF
MEXICO JUST SOUTH OF THE SOUTHEASTERN LOUISIANA COAST IS BEING
MONITORED CLOSELY FOR POSSIBLE TROPICAL CYCLONE DEVELOPMENT. THE
NATIONAL HURRICANE CENTER IS SENDING A RECONNAISSANCE PLANE TO
INVESTIGATE THE SYSTEM THIS AFTERNOON. THE SYSTEM IS EXPECTED TO
MOVE WESTWARD FROM ITS CURRENT LOCATION AND MOVE INLAND ALONG THE
MID OR UPPER TEXAS COAST ON TUESDAY. MUCH NEEDED RAINFALL IS
EXPECTED TO RESULT ACROSS SOUTHEAST TEXAS MONDAY NIGHT INTO
TUESDAY NIGHT.

MARINERS AND RESIDENTS OF THE UPPER TEXAS COAST AND SOUTHEAST
TEXAS SHOULD MONITOR THIS SITUATION CLOSELY.

.DAYS FOUR THROUGH SEVEN...WEDNESDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

The radar

The Houston radar (KHGX), 143 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, San Jacinto

When
August 3, 2:19 PM CST
Where
San Jacinto County, 1.37 mi ENE of Oakhurst
Measured
53 kt (61 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
30.740, -95.310

Thunderstorm winds downed trees and power lines.

Thunderstorm Wind, Montgomery

When
August 3, 2:54 PM CST
Where
Montgomery County, 2.16 mi SSE of Conroe
Measured
55 kt (63 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$40,000
Reported by
Broadcast Media
Coordinates
30.290, -95.440

Thunderstorm winds downed large trees and caused extensive damage to the Lake Wildwood subdivision. Some trees fell on vehicles and homes. A ninety year old man was injured when one of the trees fell on a house.

Thunderstorm Wind, Montgomery

When
August 3, 3:05 PM CST
Where
Montgomery County, 0.91 mi SE of Granger
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
30.320, -95.470

Thunderstorm winds downed several large trees.

Thunderstorm Wind, Polk

When
August 3, 4:42 PM CST
Where
Polk County, 3.05 mi ESE of Leggett
Measured
54 kt (62 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
30.810, -94.820

Thunderstorm winds downed trees and power lines.

Thunderstorm Wind, Trinity

When
August 3, 4:55 PM CST
Where
Trinity County, 1.37 mi ESE of Groveton
Measured
53 kt (61 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
31.060, -95.130

Thunderstorm winds downed trees and power lines.

Thunderstorm Wind, Houston

When
August 3, 5:45 PM CST
Where
Houston County, 1.18 mi W of Lovelady
Measured
54 kt (62 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
31.130, -95.450

Thunderstorm winds downed trees and power lines.

Thunderstorm Wind, Houston

When
August 3, 5:45 PM CST
Where
Houston County, Grapeland
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.480, -95.470

Thunderstorm winds downed power lines.

Thunderstorm Wind, Chambers

When
August 3, 5:55 PM CST
Where
Chambers County, 0.58 mi N of Hankamer
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
29.858, -94.630

Thunderstorm winds downed trees and power lines north of Interstate 10 across Speights Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132120, 132121, 132122, 132123, 132124, 132125, 132126, 132127.